Paracetamol

Paracetamol

Table of Contents

Paracetamol is a type of painkiller and fever medicine. 

Paracetamol can be used to treat various health conditions, such as headaches, muscle pain, arthritis, back pain, toothache, colds, and fever. It relieves pain in mild arthritis but has no effect on the underlying inflammation and swelling of the joints.

Paracetamol is also available in combination with other painkillers. Paracetamol can also be used for numerous other purposes. Consult a general practitioner or specialist doctor through Smarter Health if you have further questions.

Ingredients of Paracetamol

Each tablet contains 500mg of paracetamol. Other ingredients are corn starch, potassium sorbate, purified talc, stearic acid, povidone, and soluble starch.

Paracetamol Dose Considerations

The following are dosing considerations for paracetamol based on the patient’s age: 

Fever in adults:

  • Normal dosage is 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours, given orally or rectally.
  • Paracetamol 500 mg tablets: Two 500 mg tablets orally every 4 to 6 hours

Pain management in adults:

  • Normal dosage is 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours orally or rectally.
  • Paracetamol 500 mg tablets: Two 500 mg tablets orally every 4 to 6 hours.

Fever in children:

  • Age ≤ 1 month old: 10 to 15 mg / kg per dose every 6 to 8 hours as needed, given orally or rectally.
  • Age> 1 month to 12 years: 10 to 15 mg / kg per dose every 4 to 6 hours as needed, given orally or rectally (maximum: 5 doses in 24 hours).
  • Initial dose for children aged 4 months to 9 years: 30 mg / kg, given  orally or rectally.
  • Age ≥ 12 years: 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours orally or rectally.

Pain management in children:

  • Age ≤ 1 month old: 10 to 15 mg / kg per dose every 6 to 8 hours as needed, given orally or rectally.
  • Age> 1 month to 12 years: 10 to 15 mg / kg per dose every 4 to 6 hours as needed, given orally or rectally (maximum: 5 doses in 24 hours).
  • Initial dose for children aged 4 months to 9 years: 30 mg / kg orally or rectally.
  • Age ≥ 12 years: 325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours , given orally or rectally.

Guidelines for Paracetamol

  • Use paracetamol exactly as directed on the drug label or as prescribed by your doctor.
  • Do not use more than recommended. An overdose of paracetamol can cause serious harm. The maximum dose for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day.
  • Measure the liquid paracetamol with a measuring spoon or a special measuring cup, not a regular tablespoon. If you do not have a dosing device, ask your pharmacist.
  • You may need to shake the liquid before use. Follow the instructions as stated on the label.
  • Paracetamol chewable tablets should be chewed thoroughly before swallowing.
  • Make sure your hands are dry when taking the paracetamol tablets. Put the tablet on your tongue. Let it dissolve in your mouth without chewing and do not swallow the tablet completely. 
  • Do not take paracetamol suppositories by mouth, as they are for insertion into the rectum. Wash your hands before and after inserting suppositories. Avoid holding paracetamol suppositories for too long as they will melt. 
  • Empty your bowel and bladder before taking the suppository, if possible.
  • Lie down and insert the pointed end of the paracetamol suppositories into the rectum and hold it for a few minutes. Try to avoid passing stool after inserting the suppository.

Indications for Paracetamol

Paracetamol is used to manage symptoms of mild to moderate pain, such as:

  • Fever.
  • Toothache.
  • Headaches.
  • Osteoarthritis.
  • Back pain.
  • Menstrual period.
  • Cold or flu aches and pains.

Contraindications for Paracetamol

Before taking acetaminophen-containing medications, inform your doctor or pharmacist if you have an allergy to the drug or another allergy. These products may contain inactive ingredients that can cause allergic reactions or other medical issues.

Let your doctor or pharmacist know about your medical history, particularly if you are pregnant, have liver disease, or consume alcohol regularly. 

Liquid products, chewable tablets, or soluble tablets may contain sugar or aspartame. Watch out if you have diabetes, phenylketonuria (PKU), or any other condition that requires you to limit or avoid these substances. Ask your doctor or pharmacist about the proper use. 

Paracetamol Drug Interactions

Drug interactions can change the way a drug works or increase the risk of serious side effects. Record a list of all the products you use, including prescription or non-prescription medications, and herbal products, and share them with your doctor and pharmacist. Do not start, discontinue, or change the dosage of any medicine without your doctor’s approval

The product that can interact with paracetamol is ketoconazole. This type of medicine may interfere with certain laboratory tests–leading to the possibility of invalid test results. Make sure your doctor and the laboratory staff know that you are taking this medicine.

Side Effects of Paracetamol

Acetaminophen, an active ingredient in paracetamol, can cause some unwanted side effects. Although not all of these side effects may occur, you may still require medical care. 

Check with your doctor immediately if any of the following side effects occur after taking acetaminophen:

  • Sore throat.
  • Decrease urine output
  • Bloody or black stools.
  • Bloody or cloudy urine.
  • Itching, skin rash
  • Yellowish eyes or skin.
  • Fever with or without chills.
  • Red patches on the skin
  • Unusual bleeding or bruising.
  • Unusual fatigue or weakness.
  • Sores, blisters, or white spots around the mouth
  • Severe lower back pain

Seek emergency help right away if any of the following symptoms of overdose occur after taking acetaminophen:

  • Diarrhea.
  • Nausea or vomiting.
  • Excessive sweats
  • Abdominal cramps or pain.
  • Loss of appetite.
  • Swelling or pain in the upper abdomen or around the abdominal area.

Make an appointment with your doctor or pharmacist via Smarter Health to find out more about the recommended dosage for paracetamol and its proper use based on your condition. Smarter Health allows you to access health services whenever you need them.

Share this information:

Share on whatsapp
Share on facebook
Share on twitter
Share on linkedin
Share on email

Leave a Comment

Your compare list

Compare
REMOVE ALL
COMPARE
0